Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Pittsburgh, PA

July 4, 2003Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2003, 5:36 PM EDT for Jefferson County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 5:36 PM EDT (21:36 UTC)
Expired
Jul 4, 2003, 6:30 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS51 KPBZ 042136
SVRPBZ
OHC081-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF WINTERSVILLE...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BRENTWOOD...
  MINGO JUNCTION...
  STEUBENVILLE...
  WINTERSVILLE...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4057 8084 4059 8067 4048 8060 4038 8062
          4029 8060 4022 8067 4026 8078 4037 8089

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:05 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 4, 5:05 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003

ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.

EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.

LAG
Hazardous weather outlook, Jul 4, 5:50 AM EDT, 11 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.

In the hours before

Local storm report, Jul 4, 4:12 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
412 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MERCER                    PA   FLASH FLOODS
07/04/03   MERCER                         ROADS WASHED OUT IN
                                          JEFFERSON TWP. AT THE
                                          INTERSECTION OF SKYLINE AND
                                          LAMORE. REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREES DOWNED AT
                                          INTERSECTION OF ALBERT AND
                                          CARLISLE. REPORTED BY
                                          TRAINED OBSERVER
Local storm report, Jul 4, 4:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
433 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    4 E NEW CASTLE            PA   FLASH FLOODS
07/04/03   LAWRENCE                       NUMEROUS ROADS WASHED OUT
                                          IN NEW CASTLE, MILL STREET
                                          WASHED OUT WITH CARS
                                          ANBANDONED, BOATERS
                                          STRANDED AT MARAINE STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 4, 4:42 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER
Special weather statement, Jul 4, 4:45 PM EDT, 51 minutes before
PAZ031-032-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON.  THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE.  BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TYBURSKI
Local storm report, Jul 4, 4:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS
Special weather statement, Jul 4, 5:23 PM EDT, 13 minutes before
MDZ001-OHZ050-059-069-PAZ021>023-029>032-WVZ001>004-012-021>023-041-
042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

THUNDERSTORMS ARE MOVING ACROSS EAST CENTRAL OHIO THIS EVENING AND WILL
AFFECT THE REGION OVER THE NEXT TWO TO THREE HOURS. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING HEAVY RAINFALL...HAIL...DAMAGING WINDS...AND
FLOODING.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED
FOR RAPIDLY DETERIORATING CONDITIONS.  IN ADDITION TO HEAVY RAINFALL
WHICH MAY APPROACH ONE TO ONE-AND-A-HALF INCHES IN AN HOURS
TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO
POSSIBLE. IF THREATENING WEATHER APPROACHES...MOVE TO A STURDY BUILDING
WITHOUT DELAY. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE
PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS
BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:23 PM EDTSevere Thunderstorm WarningPBZCoshocton67 min
Jul 4, 4:31 PM EDTSevere Thunderstorm WarningPBZTuscarawas59 min
Jul 4, 4:46 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana59 min
Jul 4, 5:12 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Jul 4, 5:17 PM EDTSevere Thunderstorm WarningPBZHarrison58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.